Search Encyclopedia:    
List of Topics Print This Page
 

Trazodone hydrochloride overdose


Definition:

Trazodone is an antidepressant medication. Trazodone overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names:

Desyrel overdose; Deprax overdose; Molipaxin overdose; Thrombran overdose; Trialodine overdose; Trittico overdose

Poisonous Ingredient:

Trazodone

Where Found:

Trazodone is commonly sold under the brand name Desyrel.

Symptoms:

Airways and lungs:

Heart and blood vessels:

Nervous system:

Other:

  • Priapism (erection that lasts for more than 4 hours without stimulation)
Home Care:

Seek immediate medical help and call poison control. Do NOT make the person throw up unless told to do so by poison control.

Before Calling Emergency:

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (as well as the ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient
Poison Control:

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to Expect at the Emergency Room:

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support (artificial respiration)
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous (through the vein) fluids
  • Laxative
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Outlook (Prognosis):

Death can result from an overdose, but this is rare. Long-term heart and respiratory problems are also rare.

Prevention:

Keep all medications in child-proof containers and out of reach of children. Read all medication labels and take only medications which have been prescribed for you.

References:

Mills KC. Newer antidepressants and serotonin syndrome. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 159.

Palatnick W. Serotonin reuptake inhibitors and other atypical antidepressants. In: Shannon M, Borron S, Burns M, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 28.


Review Date: 10/12/2013
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 2002 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

   View History
  Trazodone hydrochloride overdose

Related Links
Request an Appointment Online or call
1-800-789-PENN (7366)
   
   

 

About UPHS   Contact Us   Site Map   Privacy Statement   Legal Disclaimer   Terms of Use

The University of Pennsylvania Health System, Philadelphia, PA 1-800-789-PENN © 2014, The Trustees of the University of Pennsylvania